Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2000, 10:51 PM CDT for Boone County, Hamilton County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 11, 2000, 10:51 PM CDT (03:51 UTC)
- Expired
- May 11, 2000, 11:20 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Boone County, IA, Hamilton County, IA
The radar
The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1014 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 120352 SVRDSM IAC015-079-120415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1051 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HAMILTON COUNTY IN CENTRAL IOWA NORTHEASTERN BOONE COUNTY IN CENTRAL IOWA * UNTIL 1120 PM CDT * AT 1051 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 12 MILES SOUTHWEST OF STANHOPE...OR ABOUT 26 MILES SOUTHEAST OF FORT DODGE...MOVING EAST AT 30 MPH. * SOME LOCATIONS THREATENED THROUGH 1120 PM CDT... STANHOPE DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE KWARNED AREA. LAT...LON 4223 9396 4210 9372 4233 9365 4226 9394 NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:10 PM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, May 11, 3:10 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT THU MAY 11 2000 SHORT TERM...TRIPLE POINT IS STARTING TO SHOW ITS HAND IN THE VSB IMAGERY...NR SLB OR STORM LAKE. MOST LIKELY INIT AREA SHOULD BE FROM THAT LOCATION TWDS ALO AND JUST TO THE N. 18Z DSM GOES SOUNDER SOUNDING CAPE WAS 4200 WITH A CIN OF 100. SPICKARD IS EVEN MORE INTERESTING BUT NOT REALITY. CU FLD OVRHD IS THICKENING ABIT WITH RECORD HIGH AT HAND. CAP IS IN PLACE S OF IMAGERY WRMFNT. XPCG DVLPMT VCNTY TRIPLE PT BTWN 6 TO 9 PM. LONGER TERM...NEW MESOETA AND MORE SUBTLY THE 12Z ETA DVLPS CONVECTIVE FEEDBACK OVR ERN IA AND ROLLS IT TWD CHI TNGT. THUS A COMPLEX SIMILAR TO LAST NGT IS XPD OVR ERN PTN CWA EWD. PUSH OF SFC NWLY FLOW SLOWS TMR AS UPR SUPPORT LIFTS ACRS MN. MORE CONVECTION THEN PSBL ACRS SERN IA TMR. CD SURGE ARRIVES FRI NGT AND SAT WITH SOME THREAT OF SHWRS ACRS NRN CWA AS H8 TMP GOES TO ZERO BY 48HRS NKRN CWA. OPTTED TO LEAVE OUT OF FCST ATTM. PREV FCST TMPS MATHCED WELL WITH SUGGESTED NUMBERS. WL NOT XTEND WND ADVISORY. .DSM...NONE MYERS
In the hours before
Local storm report, May 11, 9:36 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT THU MAY 11 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 2 S NEW HARTFORD IA TORNADO
05/11/00 BUTLER REPORTED BY STORM
SPOTTER. TORNADO ON THE
GROUND.
0700 PM JANESVILLE IA 1.75 INCH HAIL
05/11/00 BREMER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0703 PM CEDAR FALLS IA TORNADO
05/11/00 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0704 PM 5 N WATERLOO IA TORNADO
05/11/00 BLACKHAWK REPORTED BY STORM
SPOTTER.
0707 PM CEDAR FALLS IA TORNADO
05/11/00 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0710 PM 4 N WATERLOO IA TORNADO
05/11/00 BLACKHAWK REPORTED BY STORM
SPOTTER.
0711 PM 3 N CEDAR FALLS IA TORNADO
05/11/00 BLACKHAWK REPORTED BY STORM
SPOTTER.
0716 PM 1 N WATERLOO IA TORNADO
05/11/00 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0719 PM DUNKERTON IA TORNADO
05/11/00 BLACKHAWK *** 1 INJ ***
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0724 PM DUNKERTON IA TORNADO
05/11/00 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
COOP ELEVATOR HEAVY
DAMAGED AND CHURCH ROOF
BLOWN OFF.
0755 PM 2 N DUNKERTON IA TORNADO
05/11/00 BLACKHAWK REPORTED BY STORM
SPOTTER. ON THE GROUND.
0759 PM 3 W DUNKERTON IA TORNADO
05/11/00 BLACKHAWK REPORTED BY STORM
SPOTTER. FARM DESTROYED
AND SEVEN OUTBUILDINGS
DESTROYED.
0820 PM DUNKERTON IA TORNADO
05/11/00 BLACKHAWK REPORTED BY STORM
SPOTTER. TWO HOUSES
~ DESTROYED IN TOWN.,
0825 PM 5 SSE DUNKERTON IA TORNADO
05/11/00 BLACKHAWK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, May 11, 10:21 PM CDT, 30 minutes before
IAZ007-017-026>028-038-039-050-062-075-120350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1021 PM CDT THU MAY 11 2000 ...TORNADO WATCH NUMBER 264 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 264 THAT HAD BEEN IN EFFECT FOR LOCATIONS FROM MANLY AND MASON CITY...SOUTH THROUGH WATERLOO...GRUNDY CENTER...AND INTO THE OSKALOOSA AREA HAS BEEN CANCELLED. SEVERE WEATHER IS NOW EXPECTED TO TAKE PLACE EAST OF THESE AREAS. COUNTIES INCLUDED IN THIS CANCELLATION INCLUDE...BLACK HAWK... BREMER...BUTLER...CERRO GORDO...FRANKLIN...GRUNDY...MAHASKA... POWESHIEK...TAMA AND WORTH. && SEARCY
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:21 PM CDT | Tornado Warning | DMX | Black Hawk | 29 min |
| May 11, 7:44 PM CDT | Tornado Warning | DMX | Black Hawk | 31 min |
| May 11, 8:13 PM CDT | Tornado Warning | DMX | Black Hawk | 32 min |
| May 11, 9:12 PM CDT | Flash Flood Warning | DMX | Black Hawk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.